Kentucky, 2014Damaging Wind in Kentucky, September 2, 2014
September 2, 2014 · NWS LMK · 1 event in 1 county or zone
A decaying convective complex pushed south an outflow boundary towards central Kentucky during the morning hours on Sept 3rd. This stalled boundary became the focus of afternoon thunderstorm development that initiated in an environment of moderate mid level winds and CAPE of over 2000 Joules.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A decaying convective complex pushed south an outflow boundary towards central Kentucky during the morning hours on Sept 3rd. This stalled boundary became the focus of afternoon thunderstorm development that initiated in an environment of moderate mid level winds and CAPE of over 2000 Joules. A line of strong storms developed roughly along a Bowling Green to Lexington line and then moved east. In general, this line brought heavy rain and gusty winds above 45 mph. However one report of damage was noted in Barren County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 2, 12:57 PM CST, 33 minutes earlier.
Area forecast discussion, Sep 2, 12:57 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
257 PM EDT Tue Sep 2 2014
.SHORT TERM (Now through Wednesday Night)...
Issued at 305 PM EDT Tue Sep 2 2014
Scattered showers and thunderstorms will increase in coverage by
late afternoon, with possibly two areas of concentration. The first
area may develop along and south of the Cumberland Parkway, along an
old outflow boundary left over from this morning decaying mesoscale
convective complex. A surface analysis shows our best instability
across our southern counties. Should any robust storms develop
across our south, some may produce gusty winds.
Scattered storms will also scoot across southern Indiana and areas
north of Interstate 64 late this afternoon as well. A weak wave will
cross southern Indiana late this afternoon and scattered storms have
already developed across southern Indiana.
Scattered showers and isolated thunder will diminish by late evening
as surface heating is lost. Drier mid-level air will seep south into
the Commonwealth later this evening as mid-level flow become
westerly. This will finally rid us of our persistent mid and high
level cloudiness associated with our recent tropical air. Some
afternoon cumulus will develop Wednesday, keeping skies partly
cloudy.
Winds will become light Wednesday as surface high pressure moves
over the Lower Ohio Valley. Weak subsidence and drier mid-levels
will keep Wednesday dry, although it will stay warm and humid.
Low temperatures will fall into the upper 60s to the lower 70s
tonight, rising into the upper 80s to around 90 Wednesday.
Skies will clear Wednesday evening. Expect mostly clear skies and
slightly cooler temps for Wednesday night.
.LONG TERM (Thursday through Tuesday)...
Issued at 230 PM EDT Tue Sep 2 2014
At the beginning of the long term, surface high pressure will be
centered over the mid-Atlantic with low pressure over the Red River
of the North that will have a cold front dropping southward through
the Plains. This will situate us right in the heart of warm, moist
southerly surface flow. Aloft, strong ridging will be in place from
Thursday into Friday. Some afternoon pop-up storms will be possible
on Thursday, but activity should be rather sparse due to the lack of
a strong trigger. Storm chances will increase Friday as the cold
front approaches from the northwest, though there will still be some
slight capping present through the day. Widespread severe weather
is not expected, but a few storms could put down some gusty winds.
The front will be weakening as it enters the Ohio Valley and will
still be drifting southward from Kentucky into the Tennessee Valley
on Saturday. Thus, we will need to keep storm chances in the
forecast for Saturday. Severe weather looks even less likely on
Saturday than on Friday.
Sunday through Tuesday we'll sit between surface high pressure
traveling from the Great Lakes to the Northeast and flat upper
ridging to our south. We could be in a position to see some
afternoon pop-up convection, but GFS QPF is probably overdone and
chances and confidence are low enough at this point to keep daily
PoPs out of the forecast.
High temperatures Thursday and Friday will be around 90 in that warm
southerly flow. Saturday through Tuesday will mostly see 80s,
though southern Indiana and northern Kentucky may not make it out of
the 70s on Sunday. With partly cloudy skies, temperatures mostly in
the 70s, and dew points from the mid 50s to mid 60s, Sunday looks to
be the nicest day of the long term, especially over the northern
half of the area.
&&
.AVIATION (18Z TAF Update)...
Issued at 100 PM EDT Tue Sep 2 2014
A cold front will dissipate over the Commonwealth later today.
Pockets of broken low strato-cu will provide brief MVFR ceilings for
SDF and possibly LEX through late afternoon. However, think that
outside of any scattered showers or thunderstorms, ceilings will
stay predominately VFR.
Winds this afternoon will continue from the southwest at around 5 to
9kt. This evening they will back to the south and average around 5kt
before turning southwesterly again and remaining light for
Wednesday.
Scattered showers and isolated thunderstorms will likely develop
area-wide later this afternoon, and continue through the evening
hours. Think that the unorganized nature of this convection, coupled
with only around a expected 40% coverage, should preclude attempting
to time any convection in the TAFs.
Scattered showers will dissipate this evening, leaving partly cloudy
skies for Wednesday morning. Dry weather with VFR flying conditions
expected for Wednesday.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Short Term........JSD
Long Term.........13
Aviation..........JSD
Hazardous weather outlook, Sep 2, 1:23 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
323 PM EDT TUE SEP 2 2014
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-031930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
323 PM EDT TUE SEP 2 2014 /223 PM CDT TUE SEP 2 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BRING GUSTY
WINDS AND BRIEF HEAVY RAIN AS WELL AS FREQUENT LIGHTNING. GUSTY WINDS
UP TO 45 MPH WILL BE POSSIBLE WITH ANY THUNDERSTORM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY THURSDAY
AND FRIDAY AFTERNOONS IN A VERY WARM AND HUMID AIR MASS. ALTHOUGH
LITTLE IN THE WAY OF CONVECTIVE ORGANIZATION IS EXPECTED THESE
DAYS...A FEW STRONG PULSE TYPE STORMS MAY OCCUR WITH GUSTY
DOWNDRAFT WINDS...HEAVY RAIN...AND FREQUENT CLOUD-TO-GROUND
LIGHTNING.
ON FRIDAY NIGHT AND SATURDAY...A COLD FRONT WILL MOVE INTO
SOUTHERN INDIANA AND CENTRAL KENTUCKY FROM THE NORTH. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT. SOME
CELLS COULD PRODUCE BRIEF HEAVY RAIN AND CLOUD-TO-GROUND
LIGHTNING. A FEW STORMS COULD LINGER SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...ESPECIALLY
ACROSS OUR SOUTHERN COUNTIES.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.
JSD/13
In the hours before
Special weather statement, Sep 2, 12:37 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
137 PM CDT TUE SEP 2 2014
KYZ071-021905-
WARREN KY-
137 PM CDT TUE SEP 2 2014
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND 45
MPH WINDS OVER BOWLING GREEN...
AT 132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER BOWLING GREEN...MOVING EAST AT 20 MPH.
FREQUENT LIGHTNING...HEAVY RAIN...AND GUSTY WINDS TO 45 MPH ARE
EXPECTED WITH THIS STORM.
* THIS STORM WILL IMPACT...
BOWLING GREEN...
THREE SPRINGS...
PLUM SPRINGS...
MOUNT VICTOR...
MEMPHIS JUNCTION...
DELAFIELD...
OAKLAND...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3691 8649 3704 8651 3710 8630 3708 8627
3710 8623 3710 8621 3708 8620 3694 8617
TIME...MOT...LOC 1836Z 259DEG 18KT 3700 8641
13Special weather statement, Sep 2, 12:54 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
254 PM EDT TUE SEP 2 2014
KYZ064-065-021925-
GREEN KY-TAYLOR KY-
254 PM EDT TUE SEP 2 2014
...STRONG THUNDERSTORM WITH GUSTY WINDS AND HEAVY RAIN AFFECTING
GREEN AND TAYLOR COUNTIES...
AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF GREENSBURG...MOVING EAST AT
30 MPH.
FREQUENT LIGHTNING...HEAVY RAIN...AND GUSTY WINDS TO 40 MPH ARE
EXPECTED WITH THIS STORM.
* THIS STORM WILL IMPACT...
CAMPBELLSVILLE...
BENGAL AND PITMAN...
SWEENEYVILLE AND DURHAMTOWN...
SALOMA AND HOBSON...
ARISTA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3740 8562 3746 8533 3744 8529 3742 8527
3743 8524 3742 8524 3728 8522 3728 8561
TIME...MOT...LOC 1854Z 264DEG 28KT 3736 8552
13Special weather statement, Sep 2, 1:23 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
323 PM EDT TUE SEP 2 2014
KYZ065-066-021950-
CASEY KY-TAYLOR KY-
323 PM EDT TUE SEP 2 2014
...STRONG STORM WITH GUSTY WINDS AFFECTING CASEY AND TAYLOR
COUNTIES...
AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE FROM 7 MILES NORTHEAST OF
CAMPBELLSVILLE TO CAMPBELLSVILLE TO GREENSBURG...MOVING EAST AT 30
MPH.
FREQUENT LIGHTNING...HEAVY RAIN...AND STRONG GUSTY WINDS TO 50 MPH
ARE EXPECTED WITH THESE STORMS.
* THESE STORMS WILL IMPACT...
CAMPBELLSVILLE...
MERRIMAC AND SPECK...
FEATHERSBURG AND BASS...
YUMA AND ATTERSON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3730 8541 3743 8528 3742 8526 3745 8521
3743 8510 3742 8508 3741 8505 3743 8504
3742 8498 3731 8507 3729 8513 3731 8518
3727 8519 3727 8522 3726 8539
TIME...MOT...LOC 1922Z 266DEG 21KT 3739 8522 3730 8530
3727 8544
13Thunderstorm Wind, Barren
- When
- September 2, 1:30 PM CST
- Where
- Barren County, 1.85 mi NNE of Kino
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 36.974, -85.756
Local media reported that a trailer was blown over on Harp Road east of Glasgow.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in New York, September 2, 20141 injured · $210,000 · EF1 · 15 events
- Tornadoes and Damaging Winds in Louisiana, September 2, 2014$250,000 · EF1 · 5 events
- Heavy Snow and High Surf in Alaska, September 2 to 5, 2014$150,000 · 4 events
- Damaging Winds in New York, September 2, 2014$75,000 · 50 kt wind · 5 events
- Damaging Winds in Maryland, September 2, 2014$28,000 · 52 kt wind · 17 events
- Flash Flooding and Damaging Winds in Mississippi, September 2, 2014$28,000 · 52 kt wind · 12 events
- Flood and Damaging Winds in Pennsylvania, September 2, 2014$28,000 · 50 kt wind · 7 events
- Damaging Winds in Kentucky, September 2, 201452 kt wind · 25 events
- Flash Flooding and Damaging Winds in Illinois, September 2, 2014$22,000 · 52 kt wind · 6 events
- Damaging Wind in Vermont, September 2, 2014$25,000 · 55 kt wind · 1 event
- Flash Flooding and Damaging Wind in Tennessee, September 2, 20141 injured · $13,000 · 50 kt wind · 5 events
- Damaging Wind and Lightning Strikes in Pennsylvania, September 2, 2014$20,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532468.